Alert archive / Missouri / River Flood Warnings in 2012

River Flood Warning 40, NWS Kansas City, MO

May 1, 2012Johnson County, Pettis County, Missouri

NWS Kansas City, MO issued this river flood warning at May 1, 2012, 12:56 PM CDT for Johnson County, Pettis County, Missouri. It took effect at May 1, 2012, 2:00 PM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 1, 2012, 12:56 PM CDT (17:56 UTC)
In effect from
May 1, 2012, 2:00 PM CDT
Expired
May 1, 2012, 8:24 PM CDT
In force
6 hr
Issued by
NWS Kansas City, MO
Flood severity
Minor

Counties Johnson County, MO, Pettis County, MO

The radar

The Pleasant Hill radar (KEAX), 63 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Blackwater River near Valley City (VLYM7). The gauge peaked at 22.38 ft at May 1, 2012, 4:00 PM CDT.

actionminormoderate1015202505/0105/0205/03
Action stage
17 ft
Minor stage
22 ft
Moderate stage
25 ft
Major stage
31 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06907700, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

108 
WGUS43 KEAX 011756
FLWEAX
BULLETIN - IMMEDIATE BROADCAST REQUESTED          
FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 
1256 PM CDT TUE MAY 1 2012
  

...THE NATIONAL WEATHER SERVICE IN PLEASANT HILL MO HAS ISSUED A 
FLOOD WARNING FOR THE FOLLOWING RIVERS IN MISSOURI... 

  BLACKWATER RIVER AT VALLEY CITY AFFECTING JOHNSON AND PETTIS 
  COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE THROUGH FLOWING WATER. NEARLY HALF OF ALL FLOOD 
FATALITIES ARE VEHICLE RELATED. AS LITTLE AS 6 INCHES OF WATER MAY 
CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. TWO FEET OF WATER WILL 
CARRY MOST VEHICLES AWAY.  THIS PRODUCT ALONG WITH ADDITIONAL WEATHER
AND STREAM INFORMATION IS AVAILABLE AT WWW.WEATHER.GOV/KC/.

&&

MOC101-159-021756-
/O.NEW.KEAX.FL.W.0040.120501T1900Z-120503T0634Z/
/VLYM7.1.ER.120501T1900Z.120502T0000Z.120502T0634Z.NO/
1256 PM CDT TUE MAY 1 2012

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL MO HAS ISSUED A 

* FLOOD WARNING FOR 
  THE BLACKWATER RIVER AT VALLEY CITY.
* UNTIL LATE WEDNESDAY NIGHT.
* AT 12:00 PM TUESDAY THE STAGE WAS 21.8 FEET. 
* FLOOD STAGE IS 22.0 FEET.
* MINOR FLOODING IS FORECAST.
* FORECAST...RISE ABOVE FLOOD STAGE BY THIS AFTERNOON AND CONTINUE TO
  RISE TO NEAR 23.0 FEET BY THIS EVENING. THE RIVER WILL FALL BELOW 
  FLOOD STAGE BY EARLY WEDNESDAY MORNING.
* AT 22.0 FEET...WOODLANDS AND FARM FIELDS ALONG THE RIVER BEGIN TO 
  FLOOD.

&& 
                       LATEST                   
LOCATION          FS   STAGE  DAY/TIME    FORECAST

BLACKWATER RIVER
  VALLEY CITY     22   21.8   TUE 12 PM   23.0 THIS EVENING

$$
2 follow-up statements
507 
WGUS83 KEAX 011959
FLSEAX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 
259 PM CDT TUE MAY 1 2012

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN 
MISSOURI...
 
  BLACKWATER RIVER NEAR BLUE LICK AFFECTING COOPER AND SALINE 
  COUNTIES.

  PETITE SALINE CREEK NEAR BOONVILLE AFFECTING COOPER COUNTY.

  BLACKWATER RIVER AT VALLEY CITY AFFECTING JOHNSON AND PETTIS 
  COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE THROUGH FLOWING WATER. NEARLY HALF OF ALL FLOOD 
FATALITIES ARE VEHICLE RELATED. AS LITTLE AS 6 INCHES OF WATER MAY 
CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. TWO FEET OF WATER WILL 
CARRY MOST VEHICLES AWAY.  THIS PRODUCT ALONG WITH ADDITIONAL WEATHER
AND STREAM INFORMATION IS AVAILABLE AT WWW.WEATHER.GOV/KC/.

&&

MOC101-159-021959-
/O.CON.KEAX.FL.W.0040.000000T0000Z-120503T0634Z/
/VLYM7.1.ER.120501T1742Z.120502T0000Z.120502T0634Z.NO/
259 PM CDT TUE MAY 1 2012

THE FLOOD WARNING CONTINUES FOR
  THE BLACKWATER RIVER AT VALLEY CITY.
* UNTIL LATE WEDNESDAY NIGHT.
* AT  2:00 PM TUESDAY THE STAGE WAS 22.2 FEET. 
* FLOOD STAGE IS 22.0 FEET.
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 23.0 FEET BY THIS
  EVENING. THE RIVER WILL FALL BELOW FLOOD STAGE EARLY WEDNESDAY 
  MORNING.
* AT 22.0 FEET...WOODLANDS AND FARM FIELDS ALONG THE RIVER BEGIN TO 
  FLOOD.

&& 
                       LATEST                   
LOCATION          FS   STAGE  DAY/TIME    FORECAST

BLACKWATER RIVER
  VALLEY CITY     22   22.2   TUE 02 PM   23.0 THIS EVENING

$$

MOC053-195-021958-
/O.EXT.KEAX.FL.W.0039.120501T1956Z-120504T1923Z/
/BLVM7.1.ER.120501T1412Z.120503T0000Z.120503T1923Z.NO/
259 PM CDT TUE MAY 1 2012

THE FLOOD WARNING CONTINUES FOR
  THE BLACKWATER RIVER NEAR BLUE LICK.
* FROM THIS AFTERNOON TO FRIDAY AFTERNOON.
* AT  2:45 PM TUESDAY THE STAGE WAS 24.8 FEET. 
* FLOOD STAGE IS 24.0 FEET.
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 25.1 FEET BY 
  WEDNESDAY EVENING. THE RIVER WILL FALL BELOW FLOOD STAGE EARLY 
  THURSDAY AFTERNOON.
* AT 24.0 FEET...CROPLAND AND PASTURES ALONG THE RIVER FLOOD.

&& 
                       LATEST                   
LOCATION          FS   STAGE  DAY/TIME    FORECAST

BLACKWATER RIVER
  BLUE LICK       24   24.8   TUE 03 PM   25.1 WEDNESDAY EVENING

$$

MOC053-021958-
/O.EXT.KEAX.FL.W.0036.000000T0000Z-120503T0931Z/
/BONM7.2.ER.120430T0758Z.120501T0530Z.120502T0931Z.UU/
259 PM CDT TUE MAY 1 2012

THE FLOOD WARNING CONTINUES FOR
  THE PETITE SALINE CREEK NEAR BOONVILLE.
* UNTIL LATE WEDNESDAY NIGHT.
* AT  2:30 PM TUESDAY THE STAGE WAS 19.2 FEET. 
* FLOOD STAGE IS 16.0 FEET.
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO BELOW FLOOD STAGE BY 
  WEDNESDAY MORNING.
* AT 19.5 FEET...THE CREEK FLOODS U HIGHWAY ABOUT 4 MILES SOUTHEAST 
  OF BOONVILLE.
* AT 16.0 FEET...LOW LYING WOODLANDS AND FIELDS NEAR THE CREEK FLOOD.

&& 
                       LATEST                   
LOCATION          FS   STAGE  DAY/TIME    FORECAST

PETITE SALINE CREEK
  BOONVILLE       16   19.2   TUE 02 PM   18.7 THIS EVENING

$$

SAW
855 
WGUS83 KEAX 020124
FLSEAX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 
824 PM CDT TUE MAY 1 2012
   

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN 
MISSOURI...
 
  BLACKWATER RIVER AT VALLEY CITY AFFECTING JOHNSON AND PETTIS 
  COUNTIES.

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN 
MISSOURI...
 
  BLACKWATER RIVER NEAR BLUE LICK AFFECTING COOPER AND SALINE 
  COUNTIES.

  PETITE SALINE CREEK NEAR BOONVILLE AFFECTING COOPER COUNTY.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE THROUGH FLOWING WATER. NEARLY HALF OF ALL FLOOD 
FATALITIES ARE VEHICLE RELATED. AS LITTLE AS 6 INCHES OF WATER MAY 
CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. TWO FEET OF WATER WILL 
CARRY MOST VEHICLES AWAY.  THIS PRODUCT ALONG WITH ADDITIONAL WEATHER
AND STREAM INFORMATION IS AVAILABLE AT WWW.WEATHER.GOV/KC/.

&&

MOC101-159-020154-
/O.CAN.KEAX.FL.W.0040.000000T0000Z-120503T0634Z/
/VLYM7.1.ER.120501T1742Z.120501T2030Z.120501T2305Z.NO/
824 PM CDT TUE MAY 1 2012

THE FLOOD WARNING IS CANCELLED FOR
  THE BLACKWATER RIVER AT VALLEY CITY.
* AT  8:00 PM TUESDAY THE STAGE WAS 21.3 FEET. 
* FLOOD STAGE IS 22.0 FEET.
* FELL BELOW FLOOD STAGE AT  6:05 PM TUESDAY.
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO 13.6 FEET BY THURSDAY
  MORNING.


&& 
                       LATEST                   
LOCATION          FS   STAGE  DAY/TIME    FORECAST

BLACKWATER RIVER
  VALLEY CITY     22   21.3   TUE 08 PM   20.2 EARLY WEDNESDAY 
MORNING

$$

MOC053-195-030123-
/O.EXT.KEAX.FL.W.0039.000000T0000Z-120504T2000Z/
/BLVM7.1.ER.120501T1412Z.120503T0000Z.120503T2000Z.NO/
824 PM CDT TUE MAY 1 2012

THE FLOOD WARNING CONTINUES FOR
  THE BLACKWATER RIVER NEAR BLUE LICK.
* UNTIL FRIDAY AFTERNOON.
* AT  7:45 PM TUESDAY THE STAGE WAS 24.9 FEET. 
* FLOOD STAGE IS 24.0 FEET.
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 25.1 FEET BY 
  WEDNESDAY EVENING. THE RIVER WILL FALL BELOW FLOOD STAGE THURSDAY 
  AFTERNOON.
* AT 24.0 FEET...CROPLAND AND PASTURES ALONG THE RIVER FLOOD.

&& 
                       LATEST                   
LOCATION          FS   STAGE  DAY/TIME    FORECAST

BLACKWATER RIVER
  BLUE LICK       24   24.9   TUE 08 PM   25.1 WEDNESDAY EVENING

$$

MOC053-030123-
/O.EXT.KEAX.FL.W.0036.000000T0000Z-120503T1122Z/
/BONM7.2.ER.120430T0758Z.120501T0530Z.120502T1122Z.UU/
824 PM CDT TUE MAY 1 2012

THE FLOOD WARNING CONTINUES FOR
  THE PETITE SALINE CREEK NEAR BOONVILLE.
* UNTIL THURSDAY MORNING.
* AT  7:30 PM TUESDAY THE STAGE WAS 18.5 FEET. 
* FLOOD STAGE IS 16.0 FEET.
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO BELOW FLOOD STAGE BY 
  WEDNESDAY MORNING.
* AT 16.0 FEET...LOW LYING WOODLANDS AND FIELDS NEAR THE CREEK FLOOD.

&& 
                       LATEST                   
LOCATION          FS   STAGE  DAY/TIME    FORECAST

PETITE SALINE CREEK
  BOONVILLE       16   18.5   TUE 07 PM   17.7 EARLY WEDNESDAY 
MORNING

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at May 1, 12:54 PM CDT, 2 minutes earlier.

Area forecast discussion, May 1, 12:54 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1254 PM CDT TUE MAY 1 2012

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

Have adjusted pops again...lowered...to reflect trends in satellite
and radar data and stabilized airmass. Inspection of latest NAM/GFS
Bufr data and model data suggest an elevated warm layer is
overspreading eastern KS and western MO and has effectively eroded
and capped off the earlier convection. While NAM/RUC/HRRR qpf output
develops popcorn precipitation this afternoon believe it is more of
a conditional type forecast, i.e. with a cap in place scattered
convection is not expected this afternoon over the western CWA.
However, the eastern portion of the CWA where the airmass is not
capped could still see isolated convection this afternoon. Will
first need to wait for the convective temperature to be reached as
the morning convection has temporarily stabilized the airmass.

Have also made adjustments to temperature trends and max temperature.

MJ

&&

.PREV DISCUSSION...
/346 AM CDT Tue May 1 2012/
Primary concerns in the forecast are focused on convection early
this morning, convective chances later tonight, and the general
upward swing of temperatures into the weekend.

Early this morning, large MCS continues to roll through southern and
central Missouri with trailing stratiform rainfall spread over the
majority of the CWA.  This system is being driven by a quick moving
shortwave crossing through central Kansas this morning. Rainfall
rates in the southern CWA have remained manageable, keeping the
flooding concerns in the local area at bay. Otherwise, while surface
picture remains messy due to the passing MCS, surface warm front
continues to lift northward through eastern Kansas and western
Missouri.

Today: Strong subsidence behind the departing MCS will hold the
potential for additional convection low this morning.  There still
remains a weak shortwave across the Oklahoma panhandle that will
gradually shift eastward towards MO/AR after daybreak.  While I have
generally lowered or removed POPS in some locations today, will
continue to linger low chance pops over the central and southern
CWA. By this afternoon, we'll be talking about the beginning of the
newest stretch of above normal temperatures in the region. After
finishing the month of April nearly 4 degrees above normal and in
the top third of warmest Aprils in recorded history, temperatures on
May 1st are expected to feel more like June 1st. Thanks to building
southwesterly flow and increasing heights over the southeastern
United States, temperatures this afternoon will climb well into the
70s and near 80 as clouds thin and warm air begins to advect
northward. In response to upper troughing crossing the northern
Rockies, a surface trough will form from eastern SD through central
Kansas.

Tonight: Convection is expected for form along the aforementioned
surface trough in north central Kansas into eastern Nebraska as
upper troughing begins to eject through the Plains. Soundings suggest
a relatively uncapped and highly unstable environment in the
northwest corner of MO late this afternoon, however feel convection
should be tied to better surface convergence along the frontal
boundary. Once convection forms it is expected to remain just
northwest of the CWA for much of the evening, but some potential for
a east to southeast turn into northern MO is possible late in the
evening as the nocturnal LLJ begins to develop in the evening and
storms begin to congeal. Sufficient instability and shear would
suggest the possibility for strong to severe convection with the
potential for damaging winds and large  hail.

Wednesday-Thursday:  Warm air will begin to entrench itself across
the heart of the CONUS, with temperatures feeling more like mid-late
June than May.  Once again, a building mid-level ridge in the
southeastern United States is expected to force the best chances for
convection well north of the CWA with typical late Spring nocturnal
MCS activity expected. Will include slight chance pops Wednesday
morning for the potential of morning scattered elevated convection as
the LLJ begins to veer. Temperatures both days will begin to climb
substantially into the 80s, with recent rainfall leading to rather
humid and sticky conditions as dew points remain in the 60s.

Friday-Sunday: Main story will again be the well above normal
temperatures as the best chances for convection remain north of the
CWA. Persistent southwesterly flow at the surface and low-levels
will push daytime readings into the upper 80s on Friday and
Saturday. A stronger shortwave is expected to cross the northern
Rockies on Saturday driving a surface front towards the region.
Compressional heating ahead of this boundary may push readings
closer to 90 on Saturday.  This surface front will push into the CWA
for the second half of the weekend bringing with it our next more
widespread chance of rain.

Dux

&&

.AVIATION...

For the 18Z TAFs...Looking like VFR conditions for this 24 hour
forecast with gusty southerly winds the primary concern. Earlier
scattered convection which rolled through KMKC/KMCI has dissipated.
Inspection of NAM/GFS BUFR soundings and satellite trends suggest
an elevated warm layer is overspreading eastern KS and western MO
and should effectively cap off any convective development.

MJ

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO EAX
Hazardous weather outlook, May 1, 6:02 AM CDT, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
602 AM CDT TUE MAY 1 2012

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-021115-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
602 AM CDT TUE MAY 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL LINGER INTO THE MORNING HOURS OVER
EASTERN KANSAS AND NORTHERN MISSOURI. SEVERE WEATHER IS NOT EXPECTED.

ISOLATED THUNDERSTORMS MAY REDEVELOP OVER CENTRAL MISSOURI THIS
AFTERNOON. SEVERE STORMS ARE NOT ANTICIPATED WITH THIS ACTIVITY.

A COLD FRONT STALLED ACROSS NORTHERN KANSAS AND CENTRAL NEBRASKA WILL
BE THE FOCAL POINT FOR THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON
AND EVENING. THE MAJORITY OF THIS ACTIVITY WILL REMAIN NORTH OF
KANSAS AND MISSOURI...IT IS POSSIBLE HOWEVER THAT A FEW THUNDERSTORM CLUSTERS
COULD APPROACH NORTHEASTERN KANSAS AND NORTHWESTERN MISSOURI LATE THIS
EVENING AND LINGER INTO THE EARLY MORNING HOURS OF WEDNESDAY. A FEW
STRONG TO PERHAPS SEVERE THUNDERSTORMS MAY BE POSSIBLE WITH THE
THREATS OF DAMAGING WINDS AND LARGE HAIL MAINLY IN AREAS NORTHWEST OF
INTERSTATE 35.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WARM AIR WILL OVERTAKE THE REGION FOR THE REMAINDER OF THE WEEK
FORCING THE MAJORITY OF THUNDERSTORM CHANCES NORTH OF THE OUTLOOK
AREA. HOWEVER...A FEW THUNDERSTORMS MAY BE CAPABLE OF REACHING
EXTREME NORTHERN MISSOURI AND NORTHERN KANSAS EARLY THURSDAY MORNING.
SCATTERED THUNDERSTORM DEVELOPMENT CHANCES MAY ALSO INCREASE THURSDAY
EVENING AND NIGHT ACROSS NORTHEASTERN KANSAS AND NORTHWESTERN MISSOURI
AS A WEAK FRONT APPROACHES THE AREA. WHILE THE THREAT FOR WIDESPREAD
SEVERE WEATHER REMAINS LOW...A FEW OF THESE THUNDERSTORMS MAY BE
STRONG TO SEVERE WITH THREATS OF DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DUX

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 8:55 AM CDTRiver Flood WarningEAXCooper, Saline25 hr

Nearby

River Flood Warnings in Missouri, 2012Every river flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.